Mississippi, 2021Winter Weather in Mississippi, January 11, 2021
January 11, 2021 · NWS MEG · 14 events in 14 counties and zones
An upper low-pressure system moved across North Mississippi resulting in one to two inches of snow south of a Tunica to New Albany line. The snow accumulated mainly on elevated surfaces.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low-pressure system moved across North Mississippi resulting in one to two inches of snow south of a Tunica to New Albany line. The snow accumulated mainly on elevated surfaces.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 10, 11:25 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 10, 11:25 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 PM CST Sun Jan 10 2021
.UPDATE...
See the 06z aviation discussion.
&&
.PREV DISCUSSION... /issued 1006 PM CST Sun Jan 10 2021/
UPDATE...
A cold night across the Mid-South at this hour. Temperatures are
mainly at the freezing mark, but wind chill values are in the low
to mid 20s due to a 7-10 mph north wind. Light echos can be seen
on KNQA radar, but the air is too dry to support any precipitation
at this point. In fact, dewpoint depressions are between 7 and 8
degrees at this hour. This will allow temperatures to fall a bit
more, once precipitation is added to the column. As a result, most
areas will fall a couple of degrees below freezing in the next
couple of hours.
Latest BUFR soundings across north Mississippi show an ideal snow
sounding, with the entire column well saturated and below
freezing overnight. Temperatures will likely stay below freezing
through late tomorrow morning, leading to snow accumulations on
grassy, elevated, and less traveled surface streets.
Latest CAMs are in good agreement on snowfall accumulations as
well as the distribution across the Mid-South through tomorrow
afternoon. The RAP now keeps the upper level low closed off as it
pushes through the Mid-South through Monday afternoon. This will
result in a relatively sharp gradient of snow accumulation focused
south of the I-40 corridor. Based on the latest guidance, up to
one inch of snowfall will be possible along and south of a line
from Clarksdale to Tupelo, Mississippi. As a result, the winter
weather advisory as been expanded northward to include one more
row of counties, which include both the Oxford and Tupelo Metros.
Further north, a light dusting is possible across the rest of
north Mississippi and maybe along the Tennessee and Mississippi
state line. However, any accumulations occurring further north
looks dismal at this point. The HWO covers the impacts well. Any
measurable accumulations could lead to icy roadways and bridges
overnight and into the morning commute. Snow will likely come to
an end by tomorrow afternoon, with temperatures falling into the
mid 20s by midnight tomorrow. Any roadways that are still wet
could become icy tomorrow night.
AC3
PREV DISCUSSION... /issued 259 PM CST Sun Jan 10 2021/
DISCUSSION...
An upper level low pressure system currently over Texas will move
northeastward tonight and will be over the Mid-South by Monday
morning. Some of the low clouds have eroded near the Tennessee
River and the MS/AL border this afternoon. However, clouds
associated with the upper level low are quickly spreading back
into the area. Current temperatures are in the mid to upper 30s.
Don't expect temperatures to drop too much tonight due to the
cloud cover, much like what has happened the last two nights. Lows
will be in the upper 20s to lower 30s.
Snow associated with the upper level low will begin to spread into
portions of North Mississippi and East Central Arkansas around
midnight. Can't rule out a few flurries or a snow shower occurring
before that, but the accumulating snow will hold off until after
midnight. Bands of snow will continue to move into North
Mississippi and East Central Arkansas reaching as far north as the
I-40 corridor between sunrise and mid-morning Monday. North of
I-40 really only expect flurries to occur with the system. Models
are in pretty good agreement now that the upper low will weaken
over the Mid-South, opening up as an upper trof on Monday. Timing
of when this occurs still differs amongst the models which still
presents some differences on accumulations. Taking the mean
solution of the ensembles, around an inch of snow will fall across
portions of North Mississippi between Charleston and Amory. Have
added Monroe County, Mississippi to the Winter Weather Advisory
with this package. North of this advisory area to the I-40
corridor, could see a dusting. Best timing for the accumulating
snow will be between 3 AM and noon CST. Snow will taper off from
west to east during the afternoon hours on Monday, but flurries
could linger into the evening hours.
Skies should clear Monday Night behind the system which may allow
temperatures to plummet into the 20s especially in areas where
snow does accumulate. Roadways may become hazardous as any water
left could refreeze.
Temperatures will begin to moderate during the middle of the week.
However, temperatures may not get as warm as previously thought as
all the models are now showing another upper level low moving
through the region Tuesday Night into Wednesday. This could bring
a chance for some sprinkles or light showers, in addition, to
cloud cover keeping temperatures cooler. For now have left
forecast dry.
A cold front will move through the Mid-South Thursday Night and
will bring cold air back into the region for the end of the week
possibly into next weekend. The operational runs of the GFS and
Canadian want to bring another low pressure system into the area
on Sunday with the cold air in place which could bring another
shot of wintry precipitation to the area. However, the ECMWF and
several of the ensemble members of both models do not support this
solution at this time. Something to keep a watch on though.
KRM
&&
.AVIATION...
/06z TAFs/
Snow is beginning to move into the southern extent of the CWA at
this time and will overspread much of north MS overnight before
ending by midday Monday. Snow will be light in most areas but will
likely result in lower ceilings/visibility at TUP, as well as some
minor accumulations. Snow amounts will diminish to the north with
mainly flurries at MEM/MKL. Ceilings will be predominantly MVFR
around 2500 ft but may temporarily drop below 1000 ft in heavier
snow. Expect improving conditions with light winds by mid/late
afternoon. Benign weather is anticipated Monday night, but we may
have to keep an eye on the potential for some patchy fog,
especially in areas that experience snowfall.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Winter Weather Advisory until 6 PM CST Monday for Calhoun-
Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-Monroe-Panola-
Pontotoc-Quitman-Tallahatchie-Union-Yalobusha.
TN...None.
&&Hazardous weather outlook, Jan 10, 9:34 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
934 PM CST Sun Jan 10 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-120545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
934 PM CST Sun Jan 10 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Snow will spread into portions of north Mississippi around
midnight tonight. The snow will continue to spread north toward
the Mississippi-Tennessee state border by sunrise. Light
accumulations are expected across portions of North Mississippi
from Clarksdale to Tupelo. A Winter Weather Advisory has been
issued for this area, beginning at midnight. Roadways could become
slick, especially bridges and overpasses.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will continue across the Mid-South during the day on Monday
and will begin to taper off from west to east during the afternoon
into the evening hours. Total snowfall accumulations will be
around an inch across portions of North Mississippi from
Clarksdale to Tupelo. A Winter Weather Advisory has been issued
for this area through Monday afternoon. Elsewhere across the Mid-
South, could see a dusting.
Roadways could become slick late Monday night into early Tuesday
as temperatures fall into the 20s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
Winter Weather, Tunica
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Tunica forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.652, -90.375 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Tate
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Tate forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.650, -89.945 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Quitman
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Quitman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.251, -90.289 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Panola
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Panola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Tallahatchie
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Tallahatchie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Lafayette
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.357, -89.485 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Yalobusha
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Yalobusha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.028, -89.708 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Pontotoc
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Pontotoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.225, -89.037 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Union
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.491, -89.004 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Lee
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Chickasaw
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.921, -88.948 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Itawamba
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Itawamba forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.280, -88.361 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Calhoun
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.937, -89.336 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
Winter Weather, Monroe
- When
- January 11, 2:00 AM CST to 10:00 AM CST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.892, -88.480 (the zone’s center; the record gives no point)
One to two inches of snow fell mainly on elevated surfaces.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, January 11 to 15, 2021$30,000 · 82 kt wind · 15 events
- Winter Weather in Tennessee, January 11, 202115 events
- Heavy Snow in Washington, January 11 to 13, 202111 events
- Heavy Snow in Alabama, January 11, 20218 events
- Winter Weather in Alabama, January 11, 20217 events
- Coastal Flood in California, January 11 to 12, 20217 events
- Dense Fog in California, January 11, 20213 events
- Winter Weather in Tennessee, January 11, 20213 events
- Heavy Snow in Washington, January 11 to 13, 20212 events
- Blizzard in Alaska, January 11 to 12, 20211 event
- Frost and Freeze in Texas, January 11 to 12, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939740, 939742, 939743, 939744, 939745, 939746, 939747, 939749, 939750, 939751, 939752, 939753, 939755, 939758.